PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What drugs can cause lactic acidosis?

ANSWER

Lactic acidosis is when you feel burning muscles, cramps, nausea, and weakness after a workout or strenuous activity. Some drugs, including metformin, a drug used to treat diabetes, and all nucleoside reverse transcriptase inhibitor drugs used to treat HIV/AIDS also can cause lactic acidosis. If you are on any of these medications and have any symptoms of lactic acidosis, get medical help right away.

SOURCES:

AIDS info: "HIV and Lactic Acidosis."

Anderson, L. , October 2013. Mayo Clinical Proceedings

Andrews, M. , May 28, 2002. Scientific American

Cairns, SP.  ; 2006. Sports Medicine

Aaron Mares, MD, University of Pittsburgh Medical Center.

Mayo Clinic: "Drugs and Supplements, Glyburide and Metformin (Oral Route): Precautions."

NIH: "Side Effects of HIV Medications: HIV and Lactic Acidosis."

Pyne, D. , May 2000. European Journal of Applied Physiology

Robergs, RA. , September 2004. American Journal of Physiology - Regulatory, Integrative and Comparative Physiology 

Roth, S. , January 23, 2006. Scientific American

Gilbert Willett, PhD, University of Nebraska Medical Center College of Medicine.

 

Reviewed by William Blahd on July 14, 2017

SOURCES:

AIDS info: "HIV and Lactic Acidosis."

Anderson, L. , October 2013. Mayo Clinical Proceedings

Andrews, M. , May 28, 2002. Scientific American

Cairns, SP.  ; 2006. Sports Medicine

Aaron Mares, MD, University of Pittsburgh Medical Center.

Mayo Clinic: "Drugs and Supplements, Glyburide and Metformin (Oral Route): Precautions."

NIH: "Side Effects of HIV Medications: HIV and Lactic Acidosis."

Pyne, D. , May 2000. European Journal of Applied Physiology

Robergs, RA. , September 2004. American Journal of Physiology - Regulatory, Integrative and Comparative Physiology 

Roth, S. , January 23, 2006. Scientific American

Gilbert Willett, PhD, University of Nebraska Medical Center College of Medicine.

 

Reviewed by William Blahd on July 14, 2017

NEXT QUESTION:

How can you prevent lactic acidosis?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: